Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 42, NWS Midland/Odessa, TX

May 17, 202223 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 17, 2022, 3:05 AM CDT for 23 counties in Texas; 5 counties in New Mexico. It took effect at May 17, 2022, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2022, 3:05 AM CDT (08:05 UTC)
In effect from
May 17, 2022, 11:00 AM CDT
Expired
May 17, 2022, 9:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX
All 28 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
4500 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WWUS84 KMAF 170805
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
305 AM CDT Tue May 17 2022

...RED FLAG WARNING IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
LESS THAN 10%, 20 FT WINDS OF 15 MPH OR MORE, AND EXTREME FIRE 
DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>274-277-278-
180200-
/O.UPG.KMAF.FW.A.0038.220517T1600Z-220518T0200Z/
/O.NEW.KMAF.FW.W.0042.220517T1600Z-220518T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-
Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-
Reagan-Pecos-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
305 AM CDT Tue May 17 2022 /205 AM MDT Tue May 17 2022/

...RED FLAG WARNING IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY
LESS THAN 10%, 20 FT WINDS OF 15 MPH OR MORE, AND EXTREME FIRE 
DANGER FOR SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento 
  Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, 
  Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and 
  Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern 
  Culberson County, Reeves County Plains, Davis Mountains and 
  Davis Mountains Foothills.

* TIMING...This afternoon and evening. 

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...4 to 6 or near critical to critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
711 
WWUS84 KMAF 171836
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
136 PM CDT Tue May 17 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM THROUGH 9 PM CDT /8 PM
MDT/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20 FT 
WINDS OF 15 MPH OR MORE, AND EXTREME FIRE DANGER FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS...

NMZ116>119-TXZ045>048-050>053-059>063-067>070-075-270>274-277-278-
180200-
/O.CON.KMAF.FW.W.0042.000000T0000Z-220518T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-
Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-
Reagan-Pecos-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
136 PM CDT Tue May 17 2022 /1236 PM MDT Tue May 17 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM THROUGH 9 PM CDT /8 PM
MDT/ THIS EVENING FOR RELATIVE HUMIDITY LESS THAN 10%, 20 FT 
WINDS OF 15 MPH OR MORE, AND EXTREME FIRE DANGER FOR SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Crane, Upton, Reagan, Pecos, Sacramento 
  Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, 
  Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and 
  Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern 
  Culberson County, Reeves County Plains, Davis Mountains and 
  Davis Mountains Foothills.

* TIMING...Through 9 PM CDT /8 PM MDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...4 to 6 or near critical to critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 16, 11:59 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 16, 11:59 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1159 PM CDT Mon May 16 2022

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1155 PM CDT Mon May 16 2022

Convective debris clouds will dissipate through the early morning.
Meanwhile a 50kt LLJ has developed and have included WS group til
around 10Z-15Z at most sites. Otherwise mid/late morning sfc winds
will attempt to turn sw and increase 15-20kts.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 232 PM CDT Mon May 16 2022

A weak cold front managed to make it into the Permian Basin this
morning shifting winds around from the northeast and east. It has
brought down temperatures slightly with readings only now making it
above 90 degrees east of the Pecos River. Current observations are
showing that winds are already returning from the southeast so the
heat returns tomorrow with highs reaching back into the upper
90s to triple digits and could threaten some records.

Satellite is showing an area of altocumulus over far West Texas
moving northeast into southeastern New Mexico and the upper Trans
Pecos. This is associated with a weak disturbance moving northeast
out of Mexico. The disturbance is moving into a large ridge that
will reduce its impact, but there should still be enough instability
for isolated to widely scattered showers and storms to form later
this afternoon. The highest rain chances will be in southeastern New
Mexico where an isolated storm or two could become severe. Strong
winds will be the main threat from any convection this afternoon but
marginally severe hail will also be possible. Any storms that form
will diminish after sunset as stability increases.

Hennig

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 232 PM CDT Mon May 16 2022

We have a few more days of miserable heat to endure before a much
needed cold front arrives by the weekend. Temperatures will climax
on Wednesday and Thursday. Both days look very similar with zonal
flow aloft promoting westerly downsloping winds at the sfc. The low
lvl thermal ridge will strengthen on Wednesday and expand further
across the S Plains on Thursday. 850 hpa temperatures will range
from 30-32C both days which would equate to highs in the 101-105
range across the Permian Basin and lower trans Pecos. The higher
elevations in the mountains will see highs in the mid 90s. Needless
to say, it will be very hot everywhere in our forecast area. Heat
Advisories will likely be needed for the eastern Permian Basin.
Additionally, low temperatures will remain well above normal both
Thursday and Friday morning in the 60s to near 70. A tandem of weak
mid-lvl shrtwv troughs will traverse the region Wednesday and
Thursday afternoon, so a few high-based showers or storms are not
out of the question. However, the elevated mixed layer will likely
be too strong to overcome and PoPs remain <10% for now.

Friday will be slightly cooler as hghts aloft decrease due to a
trough passing thru the Central Plains. This trough will also
serve to increase wind speeds in our region, especially across the
Guadalupe Mountains and SE New Mexico. Friday also looks like the
worst fire weather day w.r.t. winds, altho it will be slightly
less dry than prior days. Both the ECMWF and GFS push a strong
cold front through the area on Saturday morning. This front will
bring a welcome end to the triple digit heat and actually cool
temperatures down below normal both Saturday and Sunday!
Unfortunately, no precipitation is expected with this front. The
next chance of rain will come late Sunday into Monday as another
storm system passes north of the region. The positioning of this
trough still looks to be too far north to bring any beneficial
precipitation, but let's hope this changes.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring              102  74 101  71 /  10  10  10  10
Carlsbad                 98  64  99  63 /  10  20   0   0
Dryden                  104  72 101  69 /  10   0   0  10
Fort Stockton           103  75 101  68 /  10  10   0  10
Guadalupe Pass           94  66  90  64 /  10  10   0   0
Hobbs                    97  66  98  60 /  10  20   0   0
Marfa                    95  59  94  54 /  10  20   0   0
Midland Intl Airport    101  75 101  68 /  10  10  10  10
Odessa                  101  76 101  69 /  10  10   0  10
Wink                    103  70 102  62 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 11 AM CDT /10 AM MDT/ Tuesday through
     Tuesday evening for Andrews-Borden-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Fire Weather Watch from 10 AM MDT Tuesday through Tuesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

&&
Hazardous weather outlook, May 16, 10:34 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1034 PM CDT Mon May 16 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180345-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1034 PM CDT Mon May 16 2022 /934 PM MDT Mon May 16 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening across southeast
New Mexico and the higher terrain of West Texas. Gusty wind can be
expected with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Fire Weather Watch remains in effect Tuesday afternoon and evening
for Southeast New Mexico and most of West Texas due to extreme fire
danger and critical fire weather conditions.

Elevated to critical fire weather and corresponding hot temperatures
are expected to continue through Friday. Take precautions to limit
time outside and drink plenty of fluids.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 16, 9:23 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
923 PM CDT Mon May 16 2022

TXZ047-048-170315-
Scurry TX-Borden TX-
923 PM CDT Mon May 16 2022

...A strong thunderstorm will impact portions of northern Scurry and
northeastern Borden Counties through 1015 PM CDT...

At 922 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Fluvanna, or 12 miles northeast of
Gail, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Snyder, Gail and Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 10150 3294 10138 3296 10125 3296 10117
      3297 10105 3296 10066 3274 10066
TIME...MOT...LOC 0222Z 259DEG 51KT 3287 10128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:46 PM CDTSpecial Weather StatementMAFDawson44 min
May 16, 8:34 PM CDTSpecial Weather StatementMAFBorden41 min
May 16, 9:23 PM CDTSpecial Weather StatementMAFScurry52 min
May 17, 5:42 PM CDTSpecial Weather StatementMAFBrewster48 min

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.